Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

July 16, 2021Hampden County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 16, 2021, 3:41 PM EDT for Hampden County, Massachusetts. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2021, 3:41 PM EDT (19:41 UTC)
Expired
Jul 16, 2021, 4:30 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA

County Hampden County, MA

The radar

The Boston radar (KBOX), 110 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:02 PM EDTTSTM WND DMGSpringfield, MATREE AND WIRES DOWN ON A VEHICLE ALONG BAY STREET. PERSON INSIDE THE CAR WASN'T INJURED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS81 KBOX 161941
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
341 PM EDT Fri Jul 16 2021
 
CTZ002-003-MAZ011-162030-
Hartford CT-Tolland CT-Eastern Hampden MA-
341 PM EDT Fri Jul 16 2021

...STRONG THUNDERSTORM MOVING THROUGH HAMPDEN COUNTY...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Springfield, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West
Springfield, Ludlow, South Hadley, Longmeadow, East Longmeadow,
Belchertown, Wilbraham, Palmer, Stafford, Somers, Southwick, Monson,
Southampton and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4219 7271 4218 7269 4221 7269 4222 7267
      4221 7240 4219 7239 4219 7237 4221 7234
      4221 7225 4220 7226 4218 7226 4215 7220
      4216 7214 4196 7216 4205 7273
TIME...MOT...LOC 1939Z 277DEG 25KT 4213 7262 

$$

Gaucher/Nocera

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:16 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 16, 3:16 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
316 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Hot and humid weather continues today with scattered afternoon
and evening thunderstorms away from the southeast coast of New
England. A few storms may become strong with gusty winds and
torrential downpours. Though temperatures will be cooler on
Saturday, another round of showers and thunderstorms are
expected. Looking into next week, temperatures will be near
normal with scattered showers and thunderstorms in the forecast
for most of the days.

&&

.NEAR TERM /UNTIL 1 AM SATURDAY MORNING/...
1 PM Update

Starting to see a few showers popup across southern
New England this afternoon. Confidence has grown with respect to
the location of shower and thunderstorm activity over the next
few hours. At this point expecting to see the most activity
generally along the I-90 corridor where the greatest instability
and steepest low-level lapse rates currently reside (per SPC
Mesoanalysis). Only about 25-30 knots of effective shear
available to support organized convection this afternoon, but
that could be enough to support one or two strong to severe
storms. The biggest ingredient we're lacking right now is the
upper-level support necessary to support persistent vertical
motion. RAP model guidance actually suggests some slight height
rises over the next couple of hours which is more supportive of
forcing for descent. Nonetheless, high instability and
convergence ahead of the frontal boundary draped across eastern
New York will be enough to support a few ordinary thunderstorms
this afternoon. Damaging wind gusts will be the primary threat
should any of these storms become severe. Furthermore we will
need to monitor any training storms that could potentially
produce a flash flood threat.

&&

.SHORT TERM /1 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Tonight:

T-storms from the daytime should dissipate and/or rain
themselves out by mid-evening. Still quite muggy, and any cloud
breaks in the interior and/or coastal plain along with the
likely wettened ground could lead to development of patchy fog.
As of now didn't have strong enough confidence to include fog in
the forecast for these areas, however I do show fog and stratus
returning to the South Coast, Cape and Islands.

Saturday:

First part of Saturday should be on the dry side if still
unsettled with increasing mid to high clouds. Forecast turns
more uncertain as it pertains to the next round of rain,
associated with a wave of low pressure expected to move east-
northeast close to or over Southern New England into the
afternoon and early evening. This low should induce more of a
cooler onshore wind component, which when combined with the
increase in clouds leads to cooler highs in the mid 70s to lower
to mid 80s. It will still be quite humid.

Uncertainties to the forecast pertain to the location and
strength of the low and on the total QPF, but we should see PoPs
increase from west to east. Profiles appear less unstable but
showers and thunderstorms should spread at least into our
western CT/MA counties late afternoon into the early evening. A
few of these storms may be on the strong side but thinking these
would just enhance rain rates.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

Big Picture...

Upper ridge, 594 to 596 Dm, builds over the Rockies/High
Plains/Southwest USA. Trough digs over the Northeast USA with a
couple of shortwaves moving through that flow. This pattern remains
in place through next Friday.

Upper contours over the northeast start Sunday in the 580s, trending
to the mid-upper 570s Dm late Tuesday through Friday. The Sunday
value is above normal for mid-July. The values during the week are
near normal.  Expect seasonable temps next week.

Models show an unsettled period. Dry weather possible Thursday, with
showers/scattered thunder possible the remaining days.

Model mass fields show the same overall pattern, especially for
Wednesday. But there are differences in detail for the various
individual shortwaves. Therefore, confidence is moderate-high on the
pattern but low on details.

Details...

Cold front slides south through Srn New England Sunday, with surface
winds turning from the northeast. The cold front stalls south and
east of the region for the early week before dissipating. Additional
fronts sweep across from the northwest Wednesday and Friday,
supported by upper shortwaves moving through the upper trough.
Favorable instability noted most days, with CAPE at 500-1000 J/Kg
most afternoons, 1000-1500 J/Kg Tuesday, and 2000-2500 J/Kg
Wednesday. Lifted Index is sub-zero Sunday in CT-RI-SE MA, Sub-zero
in western areas Monday, sub-zero all areas Tuesday, strongly below
zero Wednesday, and sub-zero Friday. Forecast will feature a chance
of showers/thunder in at least a part of the region most days except
Thursday.

PW values around 2 inches Sunday, diminish to 1.5 inches Monday and
Tuesday, to 1.25 inches Wednesday and 1 inch Thursday, then rebounds
to 1.75 inches Friday. So the greatest moisture potential will be
Sunday and Friday. Based on this and given the rain amounts we have
had recently, will be monitoring for flooding potential much of the
week.

Expect temps in the 70s to near 80 Sunday, and in the mid 70s to
mid 80s Monday through Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z: High confidence in trends, moderate on timing and
T-storm coverage.

Generally VFR this afternoon across the interior with VCTS from
21-00Z. Greatest thunderstorm chances will be at ORH/BAF/BDL.
Fairly light west/southwest flow topping out around 10 knots.
Stubborn low stratus/fog still producing IFR/LIFR conditions at
ACK,but RGB day fog satellite imagery is showing some relief on
the horizon. Thus added a tempo group for low
ceilings/visibility through 19Z.

Tonight:

Moderate confidence.

Shower and thunderstorm activity die down after sunset. IFR/LIFR
conditions settle in at The Cape/Islands terminals with low
stratus and fog. Rest of the interior should remain at VFR
conditions with overcast skies and perhaps a lingering stray
shower.

Saturday:
Moderate confidence.

Fog and low stratus at The Cape and Islands terminals should
lift by late morning/early afternoon. VCSH showers beginning at
17Z may be followed by SHRA later in the afternoon.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Sunday through Wednesday/...

Sunday: MVFR/IFR conditions possible. SHRA likely, slight
chance TSRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.

Monday: VFR. Chance SHRA, isolated TSRA.

Monday Night: VFR. Chance SHRA.

Tuesday: VFR. Chance SHRA, isolated TSRA.

Tuesday Night: VFR. Slight chance SHRA.

Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Overall, high confidence.

S/SW winds around 15-20 kt in gusts through tonight. Seas should
also stay around 2-3 ft. Possible T-storms on the eastern and
possibly southern nearshore waters, but fog and stratus will
continue on both waters.

Winds turn light N/NE later tonight before becoming E/SE around
10- 15 kt on Sat. Seas in the 2-4 ft range through Sat.
Unsettled with periods of rain and thunder, along with continued
fog/stratus.

/Outlook /Sunday through Wednesday/...

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms. Local
visibility 1 to 3 nm.

Sunday Night through Monday: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers, isolated
thunderstorms.

Monday Night: Winds less than 25 kt. Chance of rain showers.

Tuesday through Tuesday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

&&

.HYDROLOGY...
The wet first half of July has led to elevated streamflows and
increased soil moisture across most of Southern New England away
from the south coast. This has led to decreasing flash flood
guidance. These values are around 1.5-2 inches per hour and 2-3
inches within 3 hours as of Friday morning.

From today (Friday) through this weekend, there are several
opportunities for showers and thunderstorms. Given the humid air
mass and potential for efficient rain production (high warm
cloud depths and precipitable water values between 1.5-2
inches), heavy downpours are possible.

Rainfall placement and amounts still vary widely across models,
which leads to confidence being too low as yet to consider any
Flood/Flash Flood Watches. However, these may need to be
considered by later shifts. Areas that are generally more flood
prone include the urban areas where rainfall would go quickly
to runoff, but also across northern CT into portions of western
MA have also seen torrential rains and transient instances of
areal flooding. Latest MMEFS ensemble river forecasts for our
hydrologic service area show muted responses but these will also
hinge on prior day(s) QPF.

WPC has outlooked a Slight Risk for excessive rains on Day-2
(Saturday) and a Marginal Risk for excessive rains on Day-3
(Sunday).

&&

.CLIMATE...

Dew Points

Historical Highest Values for July 16

BOS... 77 in 1984
BDL... 75 in 1997
PVD... 81 in 1977
ORH... 77 in 1980

July 16 1977 is co-leader for all-time highest dew point at PVD
with July 21 1977.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from Saturday afternoon through Saturday
     evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ005>007-
     013>019.
     Flash Flood Watch from Saturday afternoon through Saturday
     evening for MAZ002>004-008>012.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/Loconto
NEAR TERM...RM
SHORT TERM...Loconto/RM
LONG TERM...WTB
AVIATION...WTB/Loconto
MARINE...WTB/Loconto
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jul 16, 4:34 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 AM EDT Fri Jul 16 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-170845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 16, 3:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
341 PM EDT Fri Jul 16 2021

CTZ002-003-MAZ011-162030-
Hartford CT-Tolland CT-Eastern Hampden MA-
341 PM EDT Fri Jul 16 2021

...STRONG THUNDERSTORM MOVING THROUGH HAMPDEN COUNTY...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Springfield, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West
Springfield, Ludlow, South Hadley, Longmeadow, East Longmeadow,
Belchertown, Wilbraham, Palmer, Stafford, Somers, Southwick, Monson,
Southampton and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4219 7271 4218 7269 4221 7269 4222 7267
      4221 7240 4219 7239 4219 7237 4221 7234
      4221 7225 4220 7226 4218 7226 4215 7220
      4216 7214 4196 7216 4205 7273
TIME...MOT...LOC 1939Z 277DEG 25KT 4213 7262

Gaucher/Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:38 AM EDTHeat AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk9 hr
Jul 16, 2:59 PM EDTFlash Flood WatchBOXFranklin, Hampden, Hampshire, Worcester56 hr
Jul 16, 3:04 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester56 min
Jul 16, 4:26 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk49 min
Jul 16, 4:36 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester35 min
Jul 16, 4:50 PM EDTSpecial Marine WarningBOX55 min
Jul 16, 5:05 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester55 min
Jul 16, 5:47 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester33 min
Jul 16, 6:32 PM EDTSpecial Marine WarningBOX43 min
Jul 16, 6:17 PM EDTSpecial Weather StatementBOXBristol, Kent, Providence58 min
Jul 16, 5:14 PM EDTSpecial Weather StatementBOX46 min
Jul 16, 5:31 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region42 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.